Thursday, March 06, 2008

Statins and tendon problems-a signal or just background noise

A recent Medscape article discusses the possible connection between tendon problems (tendonitis and rupture) and the use of statins, side effects which apparently have not been reported in any of the very large "landmark" trials. Of course, RCTs are not the best way to detect somewhat uncommon side effects (see here for my earlier comments on that issue) but there has been a very large clinical experience with these drugs without that particular adverse effect being recognized or at least reported on.However, so far the post marketing data also fails to make mention of this problem.

The report is from France and mentions that the achilles tendon is most commonly involved and that the tendonitis is more likely to occur in patients also taking fluroquinolones or steroids, both of which have been incriminated with tendon problems even though steroids are used to acutely treat tendinitis but long term steroid use may increase risk of rupture. See here for comments regarding fluroquinolones in this regard.

Both statin use and tendonitis or other tendon "problems" are common and the two are bound to occur in the same person now and again just by chance although I do not exclude the possibility that there is a causal linkage. However, the advice of the authors that persons entering into a strenuous exercise program should discontinue the statin seems way over the top. OK, to be fair they only say that discontinuation should be considered but they mention marathon training in particular in that regard. Tens of thousands of folks are running marathon these days and many are taking statins, stopping the medication for those people while they train does not seem to me to be good advice.Folks who regularly run marathons would never get to take the drugs as they are almost always training. Also exactly where would we draw the line about what is a strenuous exercise program?

No comments: